Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 121, NWS North Platte, NE

June 23, 2003Chase County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 23, 2003, 9:05 PM MDT for Chase County, Nebraska. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2003, 9:05 PM MDT (03:05 UTC)
Expired
Jun 23, 2003, 9:30 PM MDT
In force
25 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Chase County, NE

The radar

The Goodland radar (KGLD), 125 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 4:35 PM MDTTornado WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.1 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2003-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4886 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2003-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4886 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1084 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
351 m²/s²
Significant tornado parameter
7.9
Supercell composite
32.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

392 
WUUS53 KLBF 240305
SVRLBF
NEC029-240330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
905 PM MDT MON JUN 23 2003

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHASE COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 930 PM MDT

* AT 900 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 7 MILES SOUTH OF
  ENDERS...OR ABOUT 14 MILES SOUTHEAST OF IMPERIAL...MOVING NORTH AT
  40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  4 MILES WEST OF WAUNETA AROUND 910 PM MDT

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT MONDAY EVENING
FOR NORTH CENTRAL NEBRASKA. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL MIDNIGHT MDT TUESDAY MORNING FOR THE PANHANDLE OF NEBRASKA. A
TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM MDT MONDAY EVENING
FOR WESTERN NEBRASKA.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4038 10203 4036 10135 4068 10136 4066 10201

$$

POWER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 1:15 PM MDT, 7 hours 50 minutes earlier.

Area forecast discussion, Jun 23, 1:15 PM MDT, 7 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
215 PM CDT MON JUN 23 2003

THERE ARE TWO FORECAST CHALLENGES TODAY:
THE FIRST OF COURSE IS THE PRECIPITATION PROBABILITIES THROUGH
THURSDAY THE SECOND IS THE MAGNITUDE OF THE COOLING WITH THE FRONT
ON WEDNESDAY.

...18Z SYNOPSIS...
     SURFACE OBSERVATIONS AND VISIBLE IMAGERY SHOW SEVERAL
BOUNDARIES. THE MSL PRESSURE SHOWS THE CENTER OF THE SURFACE LOW TO
BE SOUTH OF MCCOOK AND BETWEEN GLD AND HLC. THE STRONGEST BOUNDARY
APPEARS TO RUN FROM JUST WEST OF HURON AND AINSWORTH THROUGH OGALLALA
TO JUST EAST OF GOODLAND. THAT FEATURE IS A DEWPOINT/TEMPERATURE
BOUNDARY WITH 65/55 WEST OF THE BOUNDARY COMPARED TO 80/65 IN THE
WARMER AIR EAST OF IT. SURFACE BASED CAPES OF 2000-3500 J/KG WERE
INDICATED IN THE LAPS DATA SOUTH AND EAST OF LBF-IML. THE 18Z LBF
SOUNDING HAS 2600 J/KG CAPE AND -7.8C LI. HOWEVER, THE CAP STRENGTH
IS AOA 88F. THE GOES DPI OF LI AND TPW INDICATES THAT THE MOST
FAVORABLE AREA FOR SEVERE CONVECTION IS EAST OF THE NORTH PLATTE
FORECAST AREA.

...MODELS...
     THIS MORNINGS 12Z ETA SHOWS VERY GOOD CONTINUITY WITH THE
23/00Z CYCLE. ALSO, THE ETA AND GFS FROM THIS MORNINGS RUN ARE
MUTUALLY SUPPORTIVE WITH POSITIONS OF THE FRONT AND UPPER TROUGH
THROUGH WEDNESDAY. SO, I WILL USE A BLEND OF THE ETA AND CURRENT
CONDITIONS FOR TONIGHT AND USE THE ETA AND GFS FOR TUESDAY THROUGH
THURSDAY.

...FORECAST THROUGH THURSDAY...
     JUDGING FROM THE POSITION OF THE BOUNDARIES AND THE
MOISTURE/INSTABILITY AREAS, I WOULD NOT EXPECT THE HEAVY RAIN OR
SEVERE WEATHER WEST OF MRR-LBF. HEAVY RAIN IS LIKELY IN THE
NORTHEAST PART OF THE FORECAST AREA WHERE THERE HAS ALREADY BEEN A
LOW OF RAIN SO, I WILL KEEP STRONG CONVECTION EAST OF THAT LINE.
ALSO, WILL GO WITH FFA FOR THE NORTHEAST ZONES.
     FOR THE REST OF THE FORECAST, I WILL GO PRETTY MUCH WITH
ETA/GFS GUIDANCE WITH ADJUSTMENTS FOR BLENDING WITH OTHER FORECAST
AREAS.
     LOOKING AT TEMPERATURES WEDNESDAY, THE ETA AND THE 12Z GFS MOS
SHOWS HIGHS ONLY IN THE 50S AND 60S, WHILE THE NGM MOS SHOWS 60S
AND 70S. BOTH THE ETA AND THE GFS INDICATE EXTREME 24 HOUR
TEMPERATURE CHANGES. THEY RANGE FROM -3F NORTHWEST BY THE ETA TO -40F
IN THE SOUTHEAST THE GFS INDICATES -4F NORTHWEST TO -30 SOUTHEAST.
THAT IS EVEN MORE EXTREME THAN THE MOS WOULD INDICATE. SO, I WILL
USE A BLEND OF THE THREE AND KEEP TEMPERATURES IN THE 60S TO AROUND
70 WITH POSSIBLY SOME 50S IN THE NORTHEAST.

...EXTENDED FORECAST FRIDAY THROUGH MONDAY...
     THE 23/00Z MEDIUM RANGE GFS HAS SLOWED THE PROGRESSION OF THE
UPPER TROUGH AND ASSOCIATED SURFACE FRONT FROM THE 22/00Z RUN. THIS
HAS BEEN THE TREND FOR THE PREVIOUS TWO DAYS AS WELL. THE 22/12Z
ECMWF IS PRETTY CONSISTENT WITH THE 21/12Z RUN AND IT LENDS SOME
SUPPORT TO THE 23/00Z GFS. AS A RESULT, I HAVE MODERATE CONFIDENCE
IN THE MEDIUM RANGE GFS FOR FRIDAY THROUGH MONDAY.
     THE UPPER TROUGH MOVING THROUGH THURSDAY NIGHT AND FRIDAY WILL
USHER IN A DRY PERIOD THAT SHOULD LAST UNTIL SATURDAY WHEN RETURN
FLOW BEGINS TO BRING GULF MOISTURE TO THE HIGH PLAINS AGAIN. THIS
SHOULD HELP REBUILD THE HIGH PLAINS THETA-E RIDGE ALONG A SURFACE
TROUGH. THAT WOULD JUSTIFY A CHANCE OF THUNDERSTORMS IN THE
SOUTHWEST.

.LBF...FLOOD WATCH 006-007-009-010.

SPRINGER
Hazardous weather outlook, Jun 23, 2:57 PM MDT, 6 hours 8 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-241030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
357 PM CDT MON JUN 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT
A HIGH STATE OF READINESS SHOULD MAINTAINED TONIGHT ACROSS WESTERN
AND NORTH CENTRAL NEBRASKA AS TORNADIC THUNDERSTORMS COULD DEVELOP.
ON SUNDAY...A VIOLENT TORNADO MOVED THROUGH THAYER COUNTY NEBRASKA
PRODUCING EXTENSIVE DAMAGE AND ONE FATALITY.  ALSO...OVER A FOOT OF
RAIN FELL PRODUCING EXTENSIVE FLOODING AND EVACUATIONS.

THE TORNADIC THUNDERSTORMS WILL BE MOST LIKELY ALONG AND NORTH OF
INTERSTATE 80 TONIGHT.  VERY LARGE HAIL IS ALSO POSSIBLE.  VERY
LARGE HAIL ACROSS SOUTH CENTRAL NEBRASKA SUNDAY MEASURED 6 AND 1/2
INCHES IN DIAMETER AND THIS COULD DEVELOP TONIGHT ACROSS WESTERN AND
NORTH CENTRAL NEBRASKA.

THE EXACT LOCATION OF THE TORNADIC STORMS AND VERY LARGE HAIL IS
UNCERTAIN SO A HIGH STATE OF READINESS SHOULD BE MAINTAINED THIS
AFTERNOON THROUGHOUT THE OUTLOOK AREA UNTIL THE THREAT OF SEVERE
WEATHER HAS ENDED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY...ANOTHER ACTIVE SEVERE WEATHER DAY IS EXPECTED.  THE AREA
OF GREATEST CONCERN IS GENERALLY ALONG AND EAST OF HIGHWAY 83.  A
HIGH STATE OF READINESS SHOULD BE MAINTAINED DURING THE AFTERNOON
AND EVENING EAST OF HIGHWAY 83.  THUNDERSTORM DEVELOPMENT DURING THE
AFTERNOON COULD BE EXPLOSIVE WITH STORMS PRODUCING VERY LARGE HAIL
AND TORNADOES.

SEVERE STORMS ARE ALSO POSSIBLE ELSEWHERE HOWEVER WITH A LESSER
THREAT OF TORNADOES.

WEDNESDAY...THUNDERSTORMS ARE POSSIBLE.  THE SEVERE WEATHER
POTENTIAL IS UNCERTAIN BUT WILL BE MONITORED CLOSELY.

THURSDAY THROUGH SUNDAY...DRY.

.SPOTTER INFORMATION STATEMENT...
STORM MOTION WILL BE EAST AND NORTHEAST AT 20 MPH.
SPOTTER ACTIVATION WILL BE NECESSARY TONIGHT AND TUESDAY AFTER 2 PM
CDT.

POWER

In the hours before

Local storm report, Jun 23, 7:27 PM MDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0827 PM CDT MON JUN 23 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    6 WNW INMAN               NE   1.75 IN HAIL
06/23/03   HOLT

JC
Local storm report, Jun 23, 7:35 PM MDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0835 PM CDT MON JUN 23 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    6 WNW INMAN               NE   60 MPH WIND GUST
06/23/03   HOLT                           TREE DOWN
                                          TREE LIMBS DOWN

JC
Local storm report, Jun 23, 7:42 PM MDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0842 PM CDT MON JUN 23 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    5 SE ONEILL              NE   3.00 IN HAIL
06/23/03   HOLT                           GREATER THAN 3 INCHES

JC
Local storm report, Jun 23, 7:47 PM MDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0847 PM CDT MON JUN 23 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0840 PM    8 E ONEILL               NE   1.75 IN HAIL
06/23/03   HOLT

JC
Local storm report, Jun 23, 8:19 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0919 PM CDT MON JUN 23 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0910 PM    16 SE STOCKVILLE          NE   1.75 IN HAIL
06/23/03   FRONTIER

JC
Local storm report, Jun 23, 8:29 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0929 PM CDT MON JUN 23 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0910 PM    2 SE PAGE                 NE   1.00 IN HAIL
06/23/03   HOLT

JC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:04 PM MDTSevere Thunderstorm WarningLBFHolt56 min
Jun 23, 8:02 PM MDTSevere Thunderstorm WarningLBFHolt58 min
Jun 23, 8:07 PM MDTSevere Thunderstorm WarningLBFFrontier53 min
Jun 23, 8:24 PM MDTSevere Thunderstorm WarningLBFHayes, Lincoln66 min
Jun 23, 8:31 PM MDTTornado WarningLBFFrontier29 min
Jun 23, 8:58 PM MDTTornado WarningLBFFrontier47 min
Jun 23, 9:02 PM MDTTornado WarningLBFHayes28 min
Jun 23, 9:20 PM MDTSevere Thunderstorm WarningLBFCuster25 min
Jun 23, 9:24 PM MDTSevere Thunderstorm WarningLBFBlaine, Chase, Garfield, Hayes, Lincoln, Loup66 min
Jun 23, 9:26 PM MDTSevere Thunderstorm WarningLBFLincoln64 min
Jun 23, 9:32 PM MDTSevere Thunderstorm WarningLBFHayes58 min
Jun 23, 9:40 PM MDTTornado WarningLBFFrontier35 min
Jun 23, 10:02 PM MDTSevere Thunderstorm WarningLBFCuster58 min
Jun 23, 10:09 PM MDTSevere Thunderstorm WarningLBFLoup36 min
Jun 23, 10:12 PM MDTSevere Thunderstorm WarningLBFHolt63 min
Jun 23, 10:19 PM MDTSevere Thunderstorm WarningLBFLogan56 min
Jun 23, 10:27 PM MDTSevere Thunderstorm WarningLBFLincoln63 min
Jun 23, 10:31 PM MDTSevere Thunderstorm WarningLBFGarfield29 min
Jun 23, 10:57 PM MDTSevere Thunderstorm WarningLBFGarden63 min
Jun 23, 11:13 PM MDTSevere Thunderstorm WarningLBFHolt47 min
Jun 23, 11:14 PM MDTSevere Thunderstorm WarningLBFSheridan61 min
Jun 23, 11:35 PM MDTSevere Thunderstorm WarningLBFCherry55 min
Jun 23, 11:42 PM MDTSevere Thunderstorm WarningLBFBrown, Cherry, Keya Paha63 min
Jun 24, 12:19 AM MDTSevere Thunderstorm WarningLBFGrant56 min
Jun 24, 12:58 AM MDTSevere Thunderstorm WarningLBFSheridan47 min
Jun 24, 1:51 AM MDTFlash Flood WarningLBFCherry, Keya Paha114 min
Jun 24, 4:07 PM MDTSevere Thunderstorm WarningLBFLincoln53 min
Jun 24, 4:29 PM MDTTornado WarningLBFLincoln31 min
Jun 24, 4:39 PM MDTSevere Thunderstorm WarningLBFChase, Hayes66 min
Jun 24, 4:59 PM MDTTornado WarningLBFLincoln31 min
Jun 24, 5:06 PM MDTSevere Thunderstorm WarningLBFLogan54 min
Jun 24, 5:18 PM MDTSevere Thunderstorm WarningLBFBlaine, Custer57 min
Jun 24, 5:24 PM MDTTornado WarningLBFLincoln36 min
Jun 24, 5:34 PM MDTSevere Thunderstorm WarningLBFThomas56 min
Jun 24, 5:54 PM MDTTornado WarningLBFBlaine66 min
Jun 24, 5:56 PM MDTTornado WarningLBFCuster, Lincoln34 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.